Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 151, NWS Des Moines, IA

July 15, 2009Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2009, 1:02 AM CDT for Davis County, Wapello County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2009, 1:02 AM CDT (06:02 UTC)
Expired
Jul 15, 2009, 1:45 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 150602
SVRDMX
IAC051-179-150645-
/O.NEW.KDMX.SV.W.0151.090715T0602Z-090715T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
102 AM CDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN SOUTHEAST IOWA...
  WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 145 AM CDT

* AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM CHILLICOTHE TO 7 MILES SOUTH OF
  OTTUMWA TO 9 MILES SOUTHWEST OF BLOOMFIELD...AND WERE MOVING EAST
  AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OTTUMWA AND BLOOMFIELD BY 110 AM CDT...
  FLORIS AND AGENCY BY 115 AM CDT...
  PULASKI AND ELDON BY 125 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4063 9219 4068 9264 4091 9261 4112 9262
      4114 9218 4068 9218
TIME...MOT...LOC 0602Z 268DEG 30KT 4107 9250 4092 9245
          4067 9255

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 150624
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CDT WED JUL 15 2009

IAC051-179-150645-
/O.CON.KDMX.SV.W.0151.000000T0000Z-090715T0645Z/
DAVIS IA-WAPELLO IA-
124 AM CDT WED JUL 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR WAPELLO AND DAVIS COUNTIES...

AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF AGENCY TO ELDON
TO PULASKI...MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4063 9219 4068 9264 4091 9261 4112 9262
      4114 9218 4068 9218
TIME...MOT...LOC 0624Z 268DEG 30KT 4108 9225 4093 9221
          4068 9231

$$

VACHALEK
000 
WWUS53 KDMX 150644
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
144 AM CDT WED JUL 15 2009

IAC051-179-150655-
/O.EXP.KDMX.SV.W.0151.000000T0000Z-090715T0645Z/
DAVIS IA-WAPELLO IA-
144 AM CDT WED JUL 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR WAPELLO AND DAVIS COUNTIES
EXPIRES AT 145 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 4063 9219 4068 9264 4091 9261 4112 9262
      4114 9218 4068 9218
TIME...MOT...LOC 0645Z 268DEG 30KT 4109 9202 4094 9198
          4069 9208

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:15 AM CDT, 47 minutes earlier.

Area forecast discussion, Jul 15, 12:15 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CDT WED JUL 15 2009

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
LITTLE THREAT OF SVR WX WITH CAP IN PLACE THIS AFTERNOON. AFTERNOON
CU IS WDSPRD OVR THE STATE TODAY. SLIGHT CHANCE OF CAP BREAKING OVER
EVENING HOURS AND INTO THE MORNING. 88D OVER CWA IS CLEAR...BUT LINE
OF TS OVER EASTERN SD IS MOVING TOWARDS IA. NAM SEEMS TO MOVE MCS
OVER IOWA THIS AFTERNOON BUT HAS NOT MATERIALIZED AS THE AIRMASS IS
STILL STABLE. GFS SEEMS TO HAVE A BETTER HANDLE ON THE QPF. 19Z RUC
IS ALSO IN LINE WITH SENSIBLE WX OVER THE CWA. TONIGHT...FRONTAL
BOUNDARY WILL MOVE ACROSS FROM THE NORTHWEST. STRONG FORCING IS SEEN
BY 12Z TOMORROW ALONG THE IA/MO BORDER AND HEAVY RAINS ARE POSSIBLE
IN THAT AREA.

.LONG TERM...WEDNESDAY THROUGH TUESDAY
FAIRLY QUIET THROUGHOUT THE MID/LONG RANGE WITH REALLY ONLY FOCUS ON
TWO SYSTEMS. THE FIRST BEING WEAK WAVE DROPPING DOWN THROUGH THE
AREA THURSDAY...COULD BRING SOME ISOLATED SHOWERS AND THUNDERSTORMS
TO THE AREA THROUGHOUT THE DAY INTO THE EARLY EVENING HOURS. HAVE A
WEAK THETA-E RIDGE NOSING INTO THE STATE...WITH A WEAK SECONDARY
COLD FRONT DROPPING SOUTHWARD. FORCING QUITE WEAK SO SEVERE WEATHER
NOT EXPECTED AT THIS TIME. OTHERWISE A QUIET COOL PERIOD EXPECTED
UNTIL NEXT SYSTEM COMES INTO PLAY BY EARLY NEXT WEEK. UPPER LEVEL
LOW DROPS INTO THE GREAT LAKES REGION...WITH NORTHWEST TO NORTHERLY
FLOW ALOFT WITH UPPER RIDGE BUILDING ACROSS THE WRN US. H85 TEMPS
RANGE FROM BETWEEN +5C AND +10C FRIDAY INTO SATURDAY...WITH A
GRADUAL WARMING BACK INTO THE TEENS CELSIUS INTO EARLY NEXT WEEK.
THEREFORE WITH NORTHERLY FLOW...CAA...AND COOL TEMPS ALOFT DID OPT
TO DROP HIGHS A LITTLE BIT MORE THROUGHOUT MUCH OF THE PERIOD. HIGHS
TO TOP OUT IN THE 70S TO AROUND 80 FOR FRIDAY INTO MUCH OF THE
WEEKEND. NEXT SYSTEM TO EJECT EASTWARD OUT OF THE ROCKIES AS WRN
UPPER RIDGE BREAKS DOWN WITH SHORTWAVE MOVING INTO THE DAKOTAS/CNTRL
MN BY MONDAY NIGHT INTO TUESDAY. THIS WILL SEND A FRONTAL BOUNDARY
THROUGH THE STATE MONDAY NIGHT INTO TUESDAY...BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. SOME
TIMING/PLACEMENT DISCREPANCIES WITH THIS SYSTEM BETWEEN THE
GFS/EC...BUT TRIED TO GO WITH A GENERAL CONSENSUS BETWEEN THE TWO
FOR THE FORECAST.

&&

.AVIATION...15/06Z
THUNDERSTORMS HAVE CLEARED NORTHWESTERN HALF OF OUR AREA...WITH
LIGHT WINDS AND CLEARING SKIES BEHIND THE FRONT. THE STORMS WILL
CONTINUE TO AFFECT KALO AND KDSM FOR THE NEXT HOUR OR SO...AND KOTM
FOR A FEW HOURS AFTER THAT PRODUCING PERIODS OF MVFR OR LOWER
CONDITIONS. ONCE THE STORMS FINALLY CLEAR KOTM...VFR CONDITIONS ARE
EXPECTED THROUGH THE TAF PERIOD. SECONDARY PUSH AN HOUR OR TWO AFTER
SUNRISE WILL BRING WINDS TO 290-310 DEGREES WITH GUSTS THROUGH THE
DAY...THEN WINDS WILL DECREASE AGAIN IN THE EVENING. FEW CLOUDS TO
SKC ANTICIPATED AFTER FRONT/STORMS CLEAR AREA EARLY THIS MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JH
LONG TERM...MJA
AVIATION...LEE
Hazardous weather outlook, Jul 14, 8:25 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT TUE JUL 14 2009

IAZ070>075-081>086-092>097-151100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
825 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY
AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH
LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...ESPECIALLY NEAR THE MISSOURI BORDER
WHERE TRAINING OF STORMS MAY OCCUR LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

IAZ004>007-015>017-023>027-033>037-044>047-057-058-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
825 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN AND
NORTHERN IOWA THIS EVENING...MOVING OUT OF THE AREA BY SHORTLY
AFTER MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE
HAIL AND HIGH WIND THE PRIMARY THREATS. THE POSSIBILITY OF A
TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL LEADING TO
STREET FLOODING IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED FOR THE AREA. PLEASE REFER TO OUR WEB PAGE AT
WWW.WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY MORNING. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY TONIGHT.

IAZ028-038-039-048>050-059>062-151100-
BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-
825 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY
AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH
LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR THE AREA. PLEASE REFER TO OUR WEB PAGE AT
WWW.WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

LEE

In the hours before

Local storm report, Jul 15, 12:14 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1214 AM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HAIL             3 W ANKENY AIRPORT      41.69N 93.62W
07/15/2009  E1.75 INCH       POLK               IA   TRAINED SPOTTER

            INTERSECTION OF ORALABOR AND STATE STREET.

&&

BF
Local storm report, Jul 15, 12:16 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             GRIMES                  41.66N 93.79W
07/14/2009  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            INTERSECTION OF NW OAKTREE LANE AND NW TIMBERLANE

&&

COGIL
Local storm report, Jul 15, 12:21 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1221 AM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             DES MOINES              41.58N 93.62W
07/15/2009  E1.75 INCH       POLK               IA   LAW ENFORCEMENT

            INTERSECTION OF 2ND AVE AND EUCLID...IN THE HIGHLAND PARK
            AREA.

&&

BF
Local storm report, Jul 15, 12:22 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1222 AM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             DES MOINES              41.63N 93.57W
07/15/2009  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            EAST 25TH AND MANSFIELD ON EAST SIDE DES MOINES.

&&

COGIL
Local storm report, Jul 15, 12:32 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 AM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             ANKENY                  41.72N 93.61W
07/15/2009  M1.75 INCH       POLK               IA   PUBLIC

            PUBLIC REPORTS HAIL MEASURED BETWEEN 1.5 AND 1.75 INCHES
            ABOUT ONE HALF MILE SOUTH OF DMACC CAMPUS IN ANKENY.

&&

LEE
Local storm report, Jul 15, 12:49 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             6 NE DES MOINES         41.63N 93.53W
07/15/2009  E1.00 INCH       POLK               IA   PUBLIC

            PUBLIC REPORTS HAIL UP TO QUARTER SIZE ON THE EAST SIDE
            OF DES MOINES NEAR CAPITOL HEIGHTS.

&&

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:51 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto54 min
Jul 14, 8:48 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago42 min
Jul 14, 9:20 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth55 min
Jul 14, 10:48 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie46 min
Jul 14, 11:23 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk52 min
Jul 14, 11:38 PM CDTSevere Thunderstorm WarningDMXBremer22 min
Jul 15, 12:00 AM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story46 min
Jul 15, 12:22 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe38 min
Jul 15, 12:29 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren46 min
Jul 15, 2:02 AM CDTFlash Flood WarningDMXAppanoose, Davis5 hr
Jul 15, 2:03 AM CDTSevere Thunderstorm WarningDMXDavis42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.